In 1982, oral isotretinoin was first licensed as a treatment option for severe recalcitrant cystic acne in the United States. Since its introduction into the pharmaceutical market, several instances of amenorrhea in women of child-bearing age taking isotretinoin have been reported. In each documented instance, amenorrhea spontaneously resolved once the medication was discontinued. The Patient Introductory Brochure for iPLEDGE, the risk management distribution program mandated by the U.S. Food and Drug Administration for isotretinoin, does not currently include menstrual irregularities as a side effect of treatment; thus, patients who experience this side effect may also experience the unnecessary stress of a possible pregnancy, or, if a minor, explaining a lack of menses to their parent/guardian. This review synthesizes the limited literature available on this subject to advocate for more widespread acknowledgment of menstrual irregularities as a side effect of isotretinoin therapy. To perform the literature review, the search was conducted on June 13, 2020 on PubMed using the following search terms: (((isotretinoin) AND (oligomenorrhea))) OR ((isotretinoin) AND (amenorrhea)) OR ((isotretinoin) AND (PCOS)) OR ((isotretinoin) AND (menstrual irregularities)) OR ((isotretinoin) AND (polycystic ovary syndrome)). All years available were included. Articles were excluded if they were not published in English or did not address the topic of menstrual irregularities in the setting of isotretinoin, with or without the presence of polycystic ovary syndrome. A total of six articles met our criteria and are described.
- Women's health
ASJC Scopus subject areas